Molly ER Visits Rose 128 Percent in Six Years Among Those Under 21
Emergency room visits related to Molly, or Ecstasy, rose 128 percent among people younger than 21 between 2005 and 2011, according to a new government report.
The number of visits by young people to U.S. emergency rooms for complications from Molly increased from 4,460 to 10,176, CBS Newsreports. “I think people are looking for the ultimate and safe high they can achieve,” said Dr. Robert Glatter, an emergency room physician at Lenox Hill Hospital in New York. “There’s a mistaken belief that this is a safe drug with little toxicity.”
The drug, also known as MDMA, is usually taken in pill or powder form. It is sometimes mixed with substances such as cocaine, heroin or ketamine, the article notes. Glatter warned the drug can be even more dangerous if it is mixed with alcohol. “There’s a greater potential effect of toxicity,” he added. “Patients want to combine the two substances and have a greater effect that in and of itself is much more dangerous considerably.”
According to the Substance Abuse and Mental Health Services Administration, which released the report, Molly can produce a variety of undesirable health effects such as anxiety and confusion, which can last one week or longer after using the drug. Other serious health risks associated include becoming dangerously overheated, high blood pressure, and kidney and heart failure.
“This should be a wake-up call to everyone, but the problem is much bigger than what the data show,” said Steve Pasierb, president and CEO of The Partnership at Drugfree.org. “These are only the cases that roll into the emergency rooms. It’s just the tip of the iceberg.”